Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 90, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 6, 2016, 10:08 PM CDT for Muscatine County, Scott County, Iowa; Mercer County, Rock Island County, Illinois. It was in force for 52 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 6, 2016, 10:08 PM CDT (03:08 UTC)
- Expired
- Oct 6, 2016, 11:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Muscatine County, IA, Scott County, IA, Mercer County, IL, Rock Island County, IL
The radar
The Quad Cities radar (KDVN), 27 km from the middle of the area, began a volume at 03:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 6, 10:13 PM CDT | TSTM WND GST 60 | 3 Ne Muscatine, IA | |
| Oct 6, 10:15 PM CDT | TSTM WND DMG | Nw Fairport, IA | BUILDING DAMAGE AND MULTIPLE TREES DOWN ON WATER STREET IN FAIRPORT. |
| Oct 6, 10:15 PM CDT | TSTM WND DMG | Nw Fairport, IA | TREE DOWN ACROSS RAILROAD TRACKS IN HWY 22, HAS ALSO BROUGHT DOWN POWER LINES WITH IT. |
| Oct 6, 10:19 PM CDT | TORNADO | Muscatine, IA | TRAINED SPOTTER REPORTED POSSIBLE TORNADO ON EAST SIDE OF MUSCATINE NEAR F-70 AND HIGHWAY 61. |
| Oct 6, 10:27 PM CDT | TORNADO | 2 N Stockton, IA | TRAINED SPOTTER REPORTED TORNADO LIFTED AROUND 1027 PM. TORNADO WAS ON THE GROUND FOR ABOUT 12 TO 15 MINUTES. |
| Oct 6, 10:32 PM CDT | TSTM WND DMG | Davenport, IA | NEAR INTERSECTION OF ELM AND JERSEY RIDGE, REPORT OF SEVERAL BRANCHES DOWN. POSSIBLE TORNADO. |
| Oct 6, 10:39 PM CDT | TSTM WND DMG | Davenport, IA | PARTIAL ROOF OFF HOME ON W 3RD STREET, POSSIBLE TORNADO DAMAGE. ESTIMATED TIME BASED OFF RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.1 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1193 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
683
WUUS53 KDVN 070308
SVRDVN
ILC131-161-IAC139-163-070400-
/O.NEW.KDVN.SV.W.0090.161007T0308Z-161007T0400Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
1008 PM CDT THU OCT 6 2016
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS...
NORTHWESTERN MERCER COUNTY IN NORTHWESTERN ILLINOIS...
EASTERN MUSCATINE COUNTY IN EAST CENTRAL IOWA...
WESTERN SCOTT COUNTY IN EAST CENTRAL IOWA...
* UNTIL 1100 PM CDT
* AT 1008 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ATALISSA TO NEAR ELIZA...MOVING NORTHEAST AT 55
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
DAVENPORT...MOLINE...ROCK ISLAND...BETTENDORF...MUSCATINE...EAST
MOLINE...DURANT...ELDRIDGE...MILAN...COAL VALLEY...WILTON...
WALCOTT...BLUE GRASS...BUFFALO...ANDALUSIA...ELIZA...OAK GROVE...
DONAHUE...MONTPELIER AND TAYLOR RIDGE.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 74 IN IOWA BETWEEN MILE MARKERS 3 AND 5.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 279 AND 296.
INTERSTATE 74 IN ILLINOIS BETWEEN MILE MARKERS 2 AND 3.
INTERSTATE 280 BETWEEN MILE MARKERS 1 AND 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4160 9105 4160 9090 4166 9090 4174 9072
4174 9069 4146 9043 4144 9043 4122 9101
4133 9107 4134 9108 4153 9121
TIME...MOT...LOC 0308Z 231DEG 47KT 4152 9109 4135 9097
HAIL...<.75IN
WIND...60MPH
$$
MCCLUREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 8:13 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, Oct 6, 8:13 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 813 PM CDT Thu Oct 6 2016 .UPDATE... Issued at 755 PM CDT Thu Oct 6 2016 00z DVN raob shows pronounced low level inversion around 880 mb capping surface based parcels. This would suggest any severe wind threat is very low and would likely require a rotating storm or fairly decent MESO to penetrate strong to severe wind to the surface. While this can't be ruled out given such strong environmental shear it would appear to be a low or isolated risk. Hail may actually have a better chance of occurrence per sounding with dry air aloft and WBZ around 10.8 kft agl, but lapse rates while steep not overly impressive at around 6c/km thus likely looking at sub-severe hail barring any rotating storm. Toward midnight and through the overnight the capping inversion will erode as the front moves in. This will allow for better momentum transfer to surface, however instability will be weaker by then and so while gusty winds would be likely with any storms the threat for severe wind would be low. Storm motions will be quite fast and seeing some at over 45 kts. This will limit rain amounts to less than 0.5 inch in most areas, with portions of the western and southern cwa most favored for the highest amounts, as anticipate a weakening trend with the convection as it moves east. && .SYNOPSIS... Issued at 300 PM CDT Thu Oct 6 2016 Strong upper level located over western Nebraska lead to surface cyclogenesis across Kansas this afternoon. This system is forecast to move to the east and drag a warm front north across the area through today. Cloud cover for most of the day has limited overall heating and destabilization. This has limited the chance for thunder this afternoon. Tonight, the surface low is forecast to move through the area and lead to showers and thunderstorms across the area. && .SHORT TERM...(This Evening through Friday) ISSUED AT 300 PM CDT Thu Oct 6 2016 Main forecast concern for the short term are the chances for severe weather this evening and into tonight. The main forcing for storms should be the cold front as it sweeps into the area. There is a small chance that we could see some prefrontal convection, but at this time confidence for that is low. Guidance is in good agreement with track of the low pressure after 00z Friday. The center of the low will stay just out of the area as it moves to the NE through the period. The cold front will usher in a much cooler and drier airmass for Tuesday with temps below average and clear skies. As far as the threat for severe weather for tonight. It appears that the best threat for severe weather remains west of the Mississippi River. With the timing of the fropa and thunderstorms later in the day, after 00z and closer to 03z across the west. Many of the storms will be in a decaying state. However, with the shear across the area, there is a marginal potential for tornadoes and wind gusts. Do not think that there is much of a risk for large hail across the area. CAMS have been consistent with the potential for storms remaining after 00z and more like 03z. .LONG TERM...(Friday Night through Thursday) ISSUED AT 300 PM CDT Thu Oct 6 2016 Overview: Dry weather and above average temperatures forecast into Thursday, making for good harvesting conditions (although there is a chance for rain by Thursday evening/night). With the mild temps, see no threat for a freeze through next week. Friday Night...High pressure builds in behind a cold front, ushering in drier and cooler air. Clear and cool in the lower to mid 40s and light winds. Favored low-lying cold spots may dip into the upper 30s. Saturday and Sunday...Forecast highs are in the mid to upper 60s on Saturday and then a few degrees warmer on Sunday. We'll have cool overnight lows in the 40s which is normal for this time of year. A very nice fall weekend to say the least. Monday through Thursday...Warm in the mid 60s to lower 70s on average with some day-to-day variation. Mid-level westerly winds flowing perpendicular to the Northern Rockies progged to induce lee- side cyclogenesis across the Northern Plains, thereby reinforcing southerly winds and mild 850 temps above 10 C across the Midwest. The low will move eastward with time, and could drag a cold front with showers and thunderstorms through E Iowa/NW Illinois later on Thursday/Thursday night. Uttech && .AVIATION...(For the 00Z TAFS through 00Z Friday Evening) ISSUED AT 633 PM CDT Thu Oct 6 2016 Have added mention of low level wind shear to the TAFs as NAM/RAP/GFS BUFR soundings show winds increasing to around 50 kts near 2kft agl by mid evening into the overnight ahead of a strong cold front. The cold front will be accompanied by showers and storms with brief periods of MVFR to IFR conditions in the storms. The strongest storms will also be capable of producing strong gusty winds of 30-45 kts. The cold front will sweep across the terminals overnight and bring gusty northwest winds and likely a period of lower clouds with mostly MVFR ceilings possibly lingering until mid morning Friday. Expect a return to VFR conditions by Friday afternoon with brisk northwest winds 15-25 kts. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && UPDATE...McClure SYNOPSIS...Gibbs SHORT TERM...Gibbs LONG TERM...Uttech AVIATION...McClure
Hazardous weather outlook, Oct 6, 8:20 PM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 820 PM CDT THU OCT 6 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-070915- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 820 PM CDT THU OCT 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY OVER PORTIONS OF THE OUTLOOK AREA TONIGHT. A FEW OF STORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS...BUT THE THREAT FOR SEVERE WEATHER APPEARS LOW. THE WAPSIPINICON...IOWA...CEDAR AND MISSISSIPPI RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
In the hours before
Special weather statement, Oct 6, 9:45 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA/IL
945 PM CDT THU OCT 6 2016
ILC131-161-IAC057-087-115-070315-
ROCK ISLAND-MERCER-HENRY-LOUISA-DES MOINES-
945 PM CDT THU OCT 6 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ROCK ISLAND...
WESTERN MERCER...NORTHEASTERN HENRY...LOUISA AND NORTHERN DES MOINES
COUNTIES UNTIL 1015 PM CDT...
AT 944 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER MOUNT UNION...
OR 10 MILES SOUTHWEST OF WAPELLO...MOVING NORTHEAST AT 50 MPH.
WINDS TO AROUND 50 MPH AND HALF INCH HAIL ARE LIKELY WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT PLEASANT...WAPELLO...MEDIAPOLIS...WINFIELD...MORNING SUN...
MILLERSBURG...NEW BOSTON...KEITHSBURG...GRANDVIEW...ELIZA...JOY...
OLDS...SEATON...OAKVILLE...MOUNT UNION...MANNON...TOOLESBORO...
OGLE...KOSSUTH AND FLAMING PRAIRIE PARK.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4112 9163 4116 9152 4116 9149 4118 9149
4140 9089 4111 9074 4107 9095 4106 9095
4092 9153
TIME...MOT...LOC 0244Z 245DEG 42KT 4109 9136
MCCLUREThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 6, 9:45 PM CDT | Special Weather Statement | DVN | Henry, Louisa | 30 min |
| Oct 6, 10:15 PM CDT | Tornado Warning | DVN | Muscatine, Scott | 15 min |
| Oct 6, 10:33 PM CDT | Tornado Warning | DVN | Scott | 27 min |
| Oct 6, 10:55 PM CDT | Tornado Warning | DVN | Scott | 35 min |
| Oct 6, 10:42 PM CDT | Tornado Warning | DVN | Henry, Rock Island | 24 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.